Alert archive / Indiana / Beach Hazards Statements in 2020

Beach Hazards Statement 7, NWS Chicago, IL

July 16, 2020Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Jul 16, 2020, 3:17 PM CDT for Lake County, Porter County, Indiana. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2020, 3:17 PM CDT (20:17 UTC)
Expired
Jul 16, 2020, 7:00 PM CDT
In force
4 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WHUS43 KLOT 162017
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
317 PM CDT Thu Jul 16 2020

INZ001-002-170000-
/O.EXP.KLOT.BH.S.0006.000000T0000Z-200716T2000Z/
/O.NEW.KLOT.BH.S.0007.200716T2017Z-200717T0000Z/
Lake IN-Porter-
317 PM CDT Thu Jul 16 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* LOCATION...Lake Michigan Beaches in northwest Indiana.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on shoreline structures or piers or
jetties. Please check with your local authorities on potential
beach closures.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

ILZ006-103-104-162130-
/O.EXP.KLOT.BH.S.0006.000000T0000Z-200716T2000Z/
Lake IL-Northern Cook-Central Cook-
317 PM CDT Thu Jul 16 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves continue to decrease along the Illinois shoreline of Lake
Michigan. Earlier today, wave heights peaked in the 4 to 5 foot
range which led to dangerous swimming conditions. 

$$

Borchardt
1 follow-up statement
614 
WHUS43 KLOT 162353
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
653 PM CDT Thu Jul 16 2020

INZ001-002-170100-
/O.EXP.KLOT.BH.S.0007.000000T0000Z-200717T0000Z/
Lake IN-Porter-
653 PM CDT Thu Jul 16 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds and waves continue to subside and the Beach Hazards
Statement will be allowed to expire on time at 7 PM as a result. 

$$

Carlaw

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 3:06 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 16, 3:06 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
306 PM CDT Thu Jul 16 2020

.SHORT TERM...
306 PM CDT

Through Friday night...

Currently, a surface high pressure system is situated directly
overhead giving way to light winds and partly cloudy skies.
Temperatures are in the upper 70s to lower 80s and a modest lake
breeze is making its way inland away from the shoreline. All in all,
it's pretty quiet out there especially compared to 24 hours ago.
Tonight, large-scale subsidence, clearing skies, and light winds
will allow for lows to drop into the mid to upper 60s. Pockets of
fog are possible toward daybreak especially in locations that
recently experienced heavy rainfall (even some dense fog wouldn't be
a surprise). What fog that does develop will gradually erode away
after daybreak as light southwesterly winds and heating
commences. Mostly unobstructed skies and rising mid-level heights
will allow for highs to be warmer than today; in the mid to upper
80s.

Borchardt

&&

.LONG TERM...
344 AM CDT

Saturday through Wednesday...

The primary focus through the extended forecast remains the hot
and humid weather this weekend (with some caveats) and the trend
toward a more active pattern early next week.

Looking at the big picture, the upper level ridge is expected to
lift north of the Great Lakes into this weekend with a shortwave
moving across the high plains. As this wave translates east it
merges back into the upper flow as the jet elongates becoming more
quasi-zonal. This would place us in a "Ring of Fire"-like pattern
just south of the upper jet providing multiple chances for
precip/MCSs through at least the early part of next week.

Saturday still looks hot and humid across the entire forecast
area. Southerly flow that sets up Friday is expected to continue
into Saturday allowing for ample warm air and moisture advection
into the area. This should help temperatures climb into the low to
mid 90s. This combined with dewpoints in the low to mid 70s could
result in dangerous heat with heat indices nearing 105+ degrees.
A subtle wave will be progressing overhead early Saturday morning,
with the ECMWF suggesting precip may try to drop south across the
area in the morning which could complicate the temperature
forecast somewhat due to any lingering cool pool/outflow
influences. Despite this, cannot ignore the signal for potentially
dangerous heat so will continue to message this potential. Warm
temperatures in the mid levels should also help limit any diurnal
storms from developing in the afternoon.

Sunday could shape up to be similar to Saturday, albeit with a
better signal for convective influences disrupting the peak
heating as another wave moves through in the morning hours. Highs
still should generally reach into the low 90s. Winds turn
northerly behind front on Sunday night into Monday with increased
showers/thunderstorm chances.

Monday through Wednesday: As noted earlier, with a potential Ring
of Fire pattern setting up would supports multiple
thunderstorm/MCS chances through midweek. All periods currently
contain at least chance PoPs due to model variability in timing
and location of the various potential MCS complexes; however, am
not expecting precip/tstorms the entire time as there will be
multiple dry periods. Will hopefully be able to narrow down these
times as the pattern and more specific features become better
captured by the models as it gets closer. Overall, temperatures
look to be cooler than this weekend thanks to the ridge sinking
south slightly, with highs in the mid to upper 80s.

Petr

&&

.AVIATION...
For the 18Z TAFs...

There are no major aviation concerns in the TAF period.

Winds will continue to gradually slacken as the day progresses
except at ORD/MDW where a lake breeze should push through in the 20-
21Z time frame. After sunset, VRB03KT is expected at all terminals
under clearing skies. Pockets of shallow fog may develop toward
daybreak favoring areas south of the terminals, so for now decided
to withhold any mention. After sunrise, any fog that develops will
entrain away as winds gradually increase to the 5-10 kt range out of
the southwest.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ001-INZ002 until 7 PM Thursday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 16, 12:04 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1204 PM CDT Thu Jul 16 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-171715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1204 PM CDT Thu Jul 16 2020 /104 PM EDT Thu Jul 16 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

  High Swim Risk.

Discussion...

Wave heights of 3 to 5 feet and hence dangerous swimming conditions
will continue through early afternoon at Lake Michigan beaches. Wave
heights should decrease late this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
  Significant Excessive Heat Risk.
Sunday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Monday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Dangerous heat with peak heat indices near or over 105 degrees is
likely on Saturday, possibly on Sunday as well. In addition,
there will be periodic chances for thunderstorms, especially
late Saturday night into next week. The thunderstorm threat could
include a strong to severe thunderstorm and flooding risk at
times Saturday night into early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-171715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1204 PM CDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday through Wednesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 16, 10:42 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1042 AM CDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             FAIRBURY                40.75N 88.51W
07/15/2020  M1.00 INCH       LIVINGSTON         IL   TRAINED SPOTTER

&&

MTF

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:42 PM CDTBeach Hazards StatementLOTLake, Porter17 hr

Nearby

Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.